Winter Weather, Yellowstone
- When
- December 11, 8:00 AM MST
- Where
- Yellowstone forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
A 3-year-old girl who was injured in a highway collision on December 11th died of her injuries on December 30th. The collision occurred just north of the train crossing underpass on Highway 212/310 in icy conditions.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A 3-year-old girl who was injured in a highway collision on December 11th died of her injuries on December 30th. The collision occurred just north of the train crossing underpass on Highway 212/310 in icy conditions. The girl's mother lost control of her car on an S-curve crossing the center line. A 19-year-old man driving a pickup truck hit the passenger side of the vehicle. The man was uninjured but the woman was hospitalized for injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 11, 3:06 AM MST, 4 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
306 AM MST WED DEC 11 2013
.SHORT TERM...VALID FOR TDY AND THU...
A REAL WARMING TREND IS IN STORE THE NEXT TWO DAYS UNDER NORTHWEST
FLOW ALOFT...BUT WINDS WILL REMAIN AN ISSUE IN SOUTH CENTRAL MT.
WARM AIR ADVECTION WILL BE ONGOING ALOFT THE NEXT 36 HOURS WITH AN
850-HPA THERMAL RIDGE OF +6 C OVER CENTRAL MT BY THU AFTERNOON. WE
EXPECT MUCH OF THIS WARM AIR TO GO TO WASTE WITH AN EXPANSIVE SNOW
FIELD APT TO LIMIT LOW-LEVEL MIXING...ESPECIALLY IN RIVER VALLEYS.
FORECAST SOUNDINGS BOTH TODAY AND THU SUGGEST MIXING COULD BE HELD
CLOSE TO 1000 FT AGL. EVEN SO...BY THU THE AIR MASS IS WARM ENOUGH
TO YIELD TEMPERATURES WELL INTO THE 30S F IN MOST PLACES EVEN WITH
THAT SHALLOW MIXING. FORECAST HIGHS TODAY AND THU ARE MAINLY BASED
ON THE GUIDANCE WHICH HAS BEEN PERFORMING WELL OVER THE LAST SEVEN
DAYS WHEN OUR SNOW FIELD HAS BEEN IN PLACE...WITH WEIGHTING TOWARD
THE 00 UTC GEM NUMBERS. THERE IS NONETHELESS LOTS OF POTENTIAL FOR
HIGHS TO BE EITHER MUCH WARMER OR COLDER THAN EXPECTED IN SPOTS IF
MIXING IS EITHER DEEPER OR EVEN MORE SHALLOW THAN ANTICIPATED.
AS FAR AS WINDS ARE CONCERNED...A WIND ADVISORY CONTINUES UNTIL 15
UTC FRI FOR THE LIVINGSTON AND NYE AREAS AS A 15 TO 20 HPA SURFACE
PRESSURE GRADIENT WILL EXIST BETWEEN IDAHO FALLS AND LEWISTOWN FOR
MUCH OF THE TIME THROUGH THU NIGHT. WE BELIEVE THE PEAK WINDS WILL
BE TONIGHT WHEN THE GRADIENT IS ESPECIALLY TIGHT AND THE STABILITY
AT MOUNTAIN-TOP LEVEL IS GREATEST. AN UPGRADE TO HIGH WIND WARNING
IS NOT OUT OF THE QUESTION WITH A LATER FORECAST. IN CONTRAST...IT
LOOKS LIKE WINDS MAY START RELAXING THU AFTERNOON AND THU NIGHT AS
SURFACE PRESSURE FALLS BEGIN IN EARNEST OVER SOUTHEAST ID AND OVER
YELLOWSTONE PARK AND AS MID-LEVEL COOLING BEGINS AT LIVINGSTON THU
EVENING. LEE-SIDE PRESSURE FALLS WILL ALSO SUPPORT GUSTY WINDS FOR
THE PLAINS OF SOUTH CENTRAL MT...AND A LOCAL ENHANCEMENT IS LIKELY
NEAR YELLOWTAIL DAM IN THIS PATTERN...WHERE GUSTS TO 55 MPH SHOULD
BE AN EASY ACHIEVEMENT BASED ON CLIMATOLOGY AND 00 UTC NAM OUTPUT.
FINALLY...WE ARE MENTIONING AT LEAST PATCHY BLOWING SNOW TODAY AND
TONIGHT IN PLACES OVER SOUTH CENTRAL MT WITH GUSTY WINDS. SCHULTZ
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
FRIDAY WILL BE A COOLER DAY AS A CLIPPER SYSTEM MOVES THROUGH THE
DAKOTAS PUSHING THE ARCTIC BACK INTO THE AREA AND LESS DOWNSLOPE
ACROSS THE WESTERN ZONES. MODELS DIFFER A BIT IN HOW FAR WEST THE
COLD AIR WILL COME SO LIMITED A REAL COOL DOWN INTO THE EASTERN
AREAS. THERE WILL BE A THREAT OF SHOWERS MAINLY FOR OROGRAPHIC
MOUNTAINS AS THE FLOW ALOFT INCREASES MOISTURE AND CANNOT RULE OUT
SOME LIGHT SNOW WITH THE BACKDOOR FRONT.
LEESIDE TROF BEGINS TO REBUILD ON SATURDAY AS THE DEEPEST COLD AIR
HEADS INTO THE MIDWEST. THIS ALLOWS THE ARCTIC TO RETREAT AND
BETTER MIXING ACROSS THE WESTERN ZONES. MODELS ALSO TEMPORARILY
DRY OUT THE FLOW ALOFT SO SHOULD SEE LESS SHOWER ACTIVITY WITH
DOWNSLOPE DEFEATING SHOWERS IN THE CENTRAL ZONES. HEIGHTS BUILDING
OVER SOUTHWESTERN PORTIONS OF THE US STRENGTHEN SURFACE HIGH
PRESSURE WEST OF THE DIVIDE ON SUNDAY WHICH WILL BRING AN
INCREASING THREAT OF GAP FLOW WINDS. THIS WINDIER AND DRY PATTERN
STARTING ON SUNDAY KEEPS GOING INTO MONDAY AND TUESDAY BEFORE A
CHANGE OCCURS SOMETIME IN THE WEDNESDAY TO FRIDAY TIMEFRAME. BOTH
ECMWF AND A SERIES OF GFS RUNS ARE ADVERTISING A STRONG ARCTIC
INTRUSION WITH A FAVORABLE FLOW ALOFT TO GENERATE SNOWFALL. TIMING
VARIES BY 36 HOURS BETWEEN THE MODELS BUT THE MAIN MESSAGE IS THE
DEEP CHILL AND MORE SNOW SHOULD BE EXPECTED LATTER HALF OF NEXT
WEEK. BORSUM
&&
.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED TODAY WITH A FEW LOW CLOUDS
IMPACTING KMLS THIS MORNING. WINDS WILL BE INCREASING FOR KLVM AND
OTHER LOCATIONS ALONG THE FOOTHILLS. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY THU FRI SAT SUN MON TUE
-------------------------------------------------------
BIL 027 021/037 021/033 017/032 025/037 022/033 017/033
1/Q 00/N 12/J 11/E 11/B 10/B 11/B
LVM 028 022/039 020/037 021/035 024/035 021/032 020/031
1/Q 11/N 22/W 12/J 21/N 21/N 11/B
HDN 029 016/035 018/034 014/029 022/035 020/034 016/030
1/B 00/B 12/J 12/J 11/B 10/B 11/B
MLS 024 013/033 013/022 012/021 012/031 020/033 014/025
0/B 11/B 13/J 11/E 32/J 22/J 11/B
4BQ 028 013/036 014/028 014/026 017/032 020/033 015/027
0/B 00/B 02/J 12/J 22/J 11/B 11/B
BHK 022 010/031 008/020 012/016 008/026 018/030 012/023
0/B 11/B 13/J 11/E 33/J 12/J 11/B
SHR 031 015/041 014/033 016/033 018/036 020/034 016/031
1/U 10/B 13/J 12/J 11/B 21/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL 8 AM MST FRIDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 408 AM MST WED DEC 11 2013 MTZ028>042-056>058-063>068-WYZ098-099-121115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 408 AM MST WED DEC 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH ARE EXPECTED IN THE LIVINGSTON AND NYE AREAS TODAY AND ESPECIALLY TONIGHT. AREAS OF BLOWING AND DRIFTING SNOW WILL ALSO OCCUR AND RESULT IN DIFFICULT TRAVEL CONDITIONS. PATCHY BLOWING AND DRIFTING SNOW IS POSSIBLE OVER OTHER PARTS OF SOUTH CENTRAL MONTANA DUE TO GUSTY WINDS. WINDS NEAR YELLOWTAIL DAM MAY BE ESPECIALLY STRONG...WITH GUSTS TO 55 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG SOUTHWEST WINDS WILL CONTINUE IN THE LIVINGSTON AND NYE AREAS UNTIL EARLY FRIDAY MORNING. MORE STRONG WINDS MAY OCCUR IN THOSE AREAS AT TIMES THIS WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CJS
1 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Yellowstone | 2013-12-30 | 3 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487095.